Alert archive / California / Winter Storm Warnings in 2016
Winter Storm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Jan 17, 2016, 3:52 AM PST. It took effect at Jan 17, 2016, 2:00 PM PST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2016, 3:52 AM PST (11:52 UTC)
- In effect from
- Jan 17, 2016, 2:00 PM PST
- Expired
- Jan 18, 2016, 9:33 AM PST
- In force
- 20 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
391 WWUS46 KSTO 171152 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 352 AM PST SUN JAN 17 2016 ...MORE SNOW AND WIND THIS AFTERNOON AND TONIGHT ABOVE 6500 FEET... .A STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOW AND WIND TO THE SIERRA LATER TODAY AND TONIGHT. TRAVEL DIFFICULTIES OVER THE SIERRA RANGE WILL WORSEN TONIGHT SO CARRY TIRE CHAINS AND EXTRA SUPPLIES. CAZ069-180100- /O.NEW.KSTO.WS.W.0004.160117T2200Z-160118T1800Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 352 AM PST SUN JAN 17 2016 ...WINTER STORM WARNING FOR SNOW AND BLOWING SNOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM PST MONDAY ABOVE 6500 FEET... * MAIN IMPACT...SLIPPERY SNOW COVERED ROADS WITH WINDY CONDITIONS AND TRAVEL DIFFICULTIES. POOR VISIBILITY IN PERIODS OF MODERATE TO HEAVY SNOW AND BLOWING SNOW. * TIMING...HEAVIEST SNOW WILL BEGIN OVER LASSEN PARK THIS AFTERNOON AND SPREAD SOUTHWARD OVER SIERRA THIS EVENING. * SNOW ACCUMULATIONS...6 TO 12 INCHES ABOVE 6500 FEET WITH HIGHER AMOUNTS HIGHER PEAKS LIKE LASSEN PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ JCLAPP
3 follow-up statements
085 WWUS46 KSTO 172137 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 137 PM PST SUN JAN 17 2016 ...MORE SNOW AND WIND THROUGH TONIGHT ABOVE 6500 FEET... .A STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOW AND WIND TO THE SIERRA THROUGH. TRAVEL DIFFICULTIES OVER THE SIERRA RANGE WILL WORSEN TONIGHT SO CARRY TIRE CHAINS AND EXTRA SUPPLIES. CAZ069-181200- /O.CON.KSTO.WS.W.0004.160117T2200Z-160118T1800Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 137 PM PST SUN JAN 17 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... * MAIN IMPACT...SLIPPERY SNOW COVERED ROADS WITH WINDY CONDITIONS AND TRAVEL DIFFICULTIES. POOR VISIBILITY IN PERIODS OF MODERATE TO HEAVY SNOW AND BLOWING SNOW. * TIMING...HEAVIEST SNOW WILL BEGIN OVER LASSEN PARK THIS AFTERNOON AND SPREAD SOUTHWARD OVER SIERRA THIS EVENING. * SNOW ACCUMULATIONS...5 TO 10 INCHES ABOVE 6500 FEET WITH HIGHER AMOUNTS OVER THE HIGHER PEAKS LIKE LASSEN PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
403 WWUS46 KSTO 180518 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 918 PM PST SUN JAN 17 2016 ...MORE SNOW AND WIND THROUGH MONDAY MORNING ABOVE 6000 FEET... .A STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOW AND WIND TO THE SIERRA THROUGH MONDAY MORNING. TRAVEL DIFFICULTIES OVER THE SIERRA RANGE WILL WORSEN TONIGHT SO CARRY TIRE CHAINS AND EXTRA SUPPLIES. CAZ069-181800- /O.CON.KSTO.WS.W.0004.000000T0000Z-160118T1800Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 918 PM PST SUN JAN 17 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY... * MAIN IMPACT...SLIPPERY SNOW COVERED ROADS WITH WINDY CONDITIONS AND TRAVEL DIFFICULTIES. POOR VISIBILITY IN PERIODS OF MODERATE TO HEAVY SNOW AND BLOWING SNOW. * TIMING...HEAVY SNOW WILL CONTINUE OVERNIGHT. * SNOW ACCUMULATIONS...6 TO 12 INCHES ABOVE 6000 FEET WITH HIGHER AMOUNTS OVER THE HIGHER PEAKS LIKE LASSEN PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
807 WWUS46 KSTO 181733 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 933 AM PST MON JAN 18 2016 CAZ069-181845- /O.CAN.KSTO.WS.W.0004.000000T0000Z-160118T1800Z/ WEST SLOPE NORTHERN SIERRA NEVADA- INCLUDING THE CITY OF...BLUE CANYON 933 AM PST MON JAN 18 2016 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS CANCELLED THE WINTER STORM WARNING. HEAVY SNOW HAS ENDED ACROSS THE SIERRA NEVADA. SCATTERED SNOW SHOWERS ARE LIKELY TO CONTINUE THROUGH THE DAY, WITH AN INCH OR TWO OF SNOW ACCUMULATION POSSIBLE ABOVE 6000 FEET. $$ DANG
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Jan 16, 10:15 PM PST, 5 hours 37 minutes earlier.
Area forecast discussion, Jan 16, 10:15 PM PST, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1015 PM PST SAT JAN 16 2016 .SYNOPSIS... WET SYSTEM MOVING IN SUNDAY THROUGH EARLY MONDAY. SOME SMALL SCALE AND/OR BURN SCAR FLOODING COULD OCCUR DURING THIS TIME. EXPECT PERIODS OF PRECIPITATION THROUGH NEXT WEEK. && .DISCUSSION... Impressive moisture plume coming into view on satellite just off the west coast. 00z model runs and short term HRRR all trending a few hours slower with the system...but also wetter as they have the heavier band stalling out into Monday morning. Heaviest rain band will move into the north valley around 5am and sag south to the southern valley by 7pm Sunday. Numerous showers will develop ahead of this band and should begin over the north valley after midnight and spread south Sunday morning. In the near term, isolated areas of fog have developed especially over the delta where KSUU and KVCB have occasionally went under a mile. Not expecting this to last through the night...as cloud cover and mixing with incoming system should improve conditions. && .PREVIOUS DISCUSSION... A series of storms will move through the region through Tuesday. The current system is exiting the region with shower chances continuing into the evening. Snow levels have been risen up to around 7500 feet and will remain high through Tuesday but may dip at times below major pass levels of US-50 and I-80. I have modified the flash flood watch period to when the heavier rain is expected to move through Lake County for Sunday afternoon and evening. Timing of the later system on Tuesday may change a little. In the shorter term the NAM and HRRR models are indicating showers enhancing around mid afternoon over the Southern Sacramento Valley and Western Slopes of the Sierra Nevada. Showers should taper some this evening then rain may start for places around I-80 and to the north later tonight and Sunday morning. The heaviest rainfall is expected Sunday afternoon and evening. Sunday evening snow levels look like they may lower below major Sierra pass levels and have some impact on travel. && .EXTENDED DISCUSSION (Wednesday THROUGH Saturday) Unsettled weather pattern will continue through next week as several storms move into NorCal from the Pacific. Forecast timing will likely fluctuate over the next several runs under this progressive pattern, but confidence is high in both a midweek and late-week storm over the region. Snow levels will generally remain around 5000-7000 feet before lowering next weekend. Temperatures will be close to average for mid-January. Dang && .AVIATION... Wly flow alf as upr rdg movs thru tngt...bckg to SWly Sun as nxt Pac fntl sys movs into Intr NorCal. For Cstl/Shasta mtns and Cntrl Vly...lcl MVFR/IFR bcmg wdsprd MVFR with areas IFR aft 12z Sun. Ovr Wrn Plumas/Siernev lcl MVFR bcmg wdsprd MVFR/IFR with lcl LIFR aft 17z Sun. Sn lvls genly aoa 055 msl. Lcl SEly sfc wnd gsts to 30 kts Sun with SWly sfc wnd gsts to 40 kts poss ovr hyr mtn trrn. && .STO Watches/Warnings/Advisories... Flash Flood Watch from Sunday afternoon through Sunday evening for Clear Lake/Southern Lake County-Mountains Southwestern Shasta County to Northern Lake County. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:24 AM PST | Wind Advisory | STO | 18 hr | |
| Jan 17, 8:32 AM PST | River Flood Warning | STO | Tehama | 24 hr |
Nearby
Winter Storm Warnings in California, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.